All Exams Test series for 1 year @ ₹349 only
Question

Which one of the following is an example of Type-IV respiratory failure?

The correct answer is
Shock

Understanding Type IV Respiratory Failure

Type IV respiratory failure typically refers to a scenario where respiratory muscles fatigue or fail due to increased workload or decreased respiratory drive, often triggered by systemic conditions rather than primary lung pathology.

Analyzing Respiratory Failure Options

  • Bronchial asthma: Primarily causes Type I respiratory failure (hypoxemic) due to airway obstruction and ventilation-perfusion (V/Q) mismatch.
  • Pulmonary embolism: Leads to Type I respiratory failure (hypoxemic) resulting from V/Q mismatch and impaired gas exchange.
  • COPD: Commonly causes Type I (hypoxemic) and Type II (hypercapnic) respiratory failure due to airflow limitation and V/Q disturbances.
  • Shock: Represents a critical systemic condition of inadequate tissue perfusion. This increases metabolic demands and can lead to respiratory muscle fatigue and failure, fitting the characteristics of Type IV failure.

Identifying the Correct Example

Shock causes profound physiological stress. The body's compensatory mechanisms struggle to maintain oxygen delivery and remove carbon dioxide under such severe systemic compromise. This high demand, coupled with potential decreased respiratory muscle efficiency, leads to respiratory muscle fatigue and eventual failure, making Shock a representative example of Type IV respiratory failure.

Was this answer helpful?

Important Questions from Shock

  1. All of the following are clinical features of hypovolaemic shock EXCEPT:
  2. Systemic inflammatory response syndrome (SIRS) can have the following features except:
  3. Diagnosis and grading of multi-organ failure is based on all the following criteria except:
  4. Which of the following conditions is an autosomal dominant disorder?
  5. A young man is prescribed parenteral antibiotics for respiratory tract infection. He collapses immediately after receiving the first dose, with tachycardia, wheezing and a drop in blood pressure. The most appropriate immediate intervention in this situation would be to administer
Need Expert Advice?

Start Your Preparation with Prepp Mobile App

Download the app from Google Play & App Store
Download the app from Google Play & App Store
Prepp Mobile App